Missouri, 2016

Hail and Damaging Winds in Missouri, July 9 to 10, 2016

July 9 to 10, 2016 · NWS SGF · 10 events in 7 counties and zones

Several pulse severe thunderstorms produced large hail and damaging wind reports across the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several pulse severe thunderstorms produced large hail and damaging wind reports across the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 9, 1:07 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 9, 1:07 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
207 PM CDT SAT JUL 9 2016

.SHORT TERM...(This evening through Sunday)
Issued at 206 PM CDT Sat Jul 9 2016

The cold front that was expected to stall across southern Missouri
or northern Arkansas last night actually pushed all the way to
southern Arkansas before stalling. This has left the Ozarks
without a well defined boundary or lifting mechanism for storms
other than diurnal heating and an upper level short wave that was
making its way across the region this afternoon.

There may be some isolated to scattered showers or storms across
the area into this evening and overnight however there will be
little chance for any severe weather. The primary risk for any
storms would then be lightning.

Models slowly bring the upper level ridge to the east Sunday with
most of the rain chances remaining to the south. There will be a
chance for a summer time afternoon showers or storms underneath
the ridge as southerly winds continue to bring moisture into the
area.

.LONG TERM...(Sunday Night through Saturday)
Issued at 206 PM CDT Sat Jul 9 2016

The ridge will remain over the area Sunday night into early
Tuesday morning before a storm system moving along the Canadian
border suppresses the ridge back to the southwest and flattens the
upper level flow over the plains. This system will also push a
front into northern Missouri and eastern Kansas before stalling.
Showers and storms may develop along this boundary through the
middle of the week as shortwaves move through the flattened upper
level flow.

The front will then be forced south through the Ozarks towards
the end of next week with the potential for storms Friday and
Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat Jul 9 2016

For the KSGF, KJLN, and KBBG TAFS: Scattered thunderstorms are
possible across southern Missouri into southeastern Kansas this
afternoon and early evening.

The better potential will be at the KJLN and KBBG TAF sites. This
activity will not be widespread in nature and due to the lack of
coverage just included VCTS in both the KJLN and KBBG TAF sites at
this time.

MVFR to possibly IFR conditions will occur under any storm,
otherwise VFR conditions will occur through Sunday morning.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Wise
Hazardous weather outlook, Jul 9, 2:21 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 PM CDT SAT JUL 9 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
321 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
  POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING. NO
  WIDESPREAD SEVERE WEATHER IS CURRENTLY ANTICIPATED...HOWEVER
  STRONGER STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO
  50 MPH...FREQUENT LIGHTNING AND HEAVY RAINFALL.

  HEAT INDICES ARE EXPECTED TO WARM INTO THE MIDDLE AND UPPER 90S
  ACROSS SOUTHEASTERN KANSAS AND FAR SOUTHWESTERN MISSOURI THIS
  AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON A DAILY BASIS. MANY
  LOCATIONS WILL REMAIN DRY...HOWEVER...LOCALIZED HEAVY RAIN CAN
  NOT BE RULED OUT. A FEW OF THE STRONGER STORMS COULD PRODUCE
  DAMAGING WIND GUSTS AND FREQUENT LIGHTNING.

  HEAT INDICES WILL REACH THE MIDDLE AND UPPER 90S MOST
  AFTERNOONS THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

FRYE

The radar

The St Louis radar (KLSX), 172 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Shannon

When
July 9, 3:45 PM CST
Where
Shannon County, 2.65 mi NW of Jacks Fork
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.230, -91.310

A large tree was blown down across the highway.

Thunderstorm Wind, Phelps

When
July 9, 3:54 PM CST
Where
Phelps County, 1.49 mi NNE of Edgar Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.720, -91.860

Several large tree limbs were blown down across roadways near Edgar Springs.

Hail, Vernon

When
July 9, 6:12 PM CST
Where
Vernon County, 1.09 mi E of Walker
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.900, -94.230

Hail, Vernon

When
July 9, 6:33 PM CST
Where
Vernon County, 1.29 mi ENE of Nevada
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.840, -94.350

Hail, Pulaski

When
July 9, 6:50 PM CST
Where
Pulaski County, 0.69 mi S of St Robert
Measured
1 in hail
Reported by
Public
Coordinates
37.810, -92.230

There was a picture of quarter size hail near Waynesville via social media and amateur radio.

Thunderstorm Wind, Jasper

When
July 9, 11:03 PM CST
Where
Jasper County, 0.55 mi E of Carterville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.150, -94.440

A large tree was blown down on to a power line in Carterville.

Thunderstorm Wind, Stone

When
July 10, 6:20 PM CST
Where
Stone County, 0.69 mi N of Blue Eye
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.510, -93.400

Several large trees were blown down and blocked both lanes of the roadway bear Highway 86 and Morningside Falls Blvd.

Thunderstorm Wind, Taney

When
July 10, 6:45 PM CST
Where
Taney County, Forsyth
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.680, -93.120

A large tree was blown down in Forsyth.

Hail, Taney

When
July 10, 6:49 PM CST
Where
Taney County, Forsyth
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
36.680, -93.120

There were multiple reports of large hail up to the size of half dollar around the Forsyth area.

Thunderstorm Wind, Stone

When
July 10, 6:52 PM CST
Where
Stone County, 1.77 mi NW of Blue Eye
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.520, -93.420

Several trees were blown down blocking Highway 86 between Highway 13 and Highway JJ.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636590, 636593, 636586, 636587, 636588, 636591, 636596, 636595, 636589, 636594.